Suboxone Withdrawal Symptoms
Does Suboxone produce withdrawal symptoms similar to Opiate withdrawal?
Suboxone has buprenorphine which itself is an opiate. As with all opiates, it causes withdrawal pains when you stop taking it. Buprenorphine is an opiate that is short acting and partially activates. The withdrawal symptoms that are induced are not as severe as it would be for drugs such as heroin or oxycontin and are much less severe than with methadone.
When does the opiate withdrawal occur?
This question has a very simple answer. If you should stop taking Suboxone you will soon start to feel the withdrawal, however, Suboxone is a bit more complex and has several scenarios that could induce a certain degree of withdrawal discomfort.
The first one is if you would try to shoot Suboxone. This drug contains two ingredients Buprenorphine and Naloxone. Buprenorphine is the opiate and Naloxone is the blocker.
When the medication is taken as directed which is under the tongue Naloxone is barely absorbed and has little effect. This allows you to feel the effect of Buprenorphine.
If shoot or snort Suboxone, the Naloxone would be completely absorbed and would block all of the effect of the Buprenorphine. The same would apply to any opiate you would take as well. The results would be an immediate and full withdrawal.
Naloxone is added to Suboxone in order to make the medication hard to abuse. In the event you would try to abuse it, you would feel withdrawal.
If you would take Suboxone while still being on opiates you would first be asked to remain clean for a certain period of time. The length of time required would be enough time for you to begin to feel the effects of opiate withdrawal. The reason you are asked this is to ensure that Suboxone works the way it should and does not cause you to go into a full withdrawal.
The ingredient Buprenorphine that is the opiate in Suboxone is an opiate agonist in partial form. This means that even though it activates the opiate receptors in your brain much like heroin and other opiates it only slightly activates them.
Buprenorphine has an affinity for opiate receptors that are in the brain. This means that if the opiate receptors in your brain are filled with drugs like oxycontin, the buprenorphine will displace all other opiates that are in the receptors.
So if you are on these and you take Suboxone the Buprenorphine bumps out all other opiates but it does not activate the opiate receptors completely. So the results are an immediate loss in the activation of the opiate receptors. The loss is what causes your body to go into opiate withdrawal.
If you are physically dependent on opiates and you take Suboxone, it will create what is called a ceiling effect. This means that the Suboxone will work well up to a certain point. Once that point is reached, it does not work any more.
People that have a heavy addiction will not find the Buprenorphine will give them the relief they need from withdrawal symptoms. They will more than likely have to start a methadone treatment instead.
Even though people can switch over from Methadone to Buprenorphine, they would have to take about 30 mg a day before they can switch to Suboxone and not feel the symptoms from withdrawal.
Once you find the stabilization dosage you need you can maintain that does indefinitely. If you take that dosage every day, you will not feel the withdrawal symptoms.
If you decrease your dosage or completely stop taking the medication, you will feel slight discomfort from withdrawal. The longer you stay on the decreased does the easier your transition will be. It is highly recommended that the decrease period last 30 weeks. Why you completely stop, taking the medication you will still feel some withdrawal.
While withdrawal symptoms can be intense, they are still less intense that the withdrawal symptoms experience from Methadone and other opiates.
Withdrawal symptoms from Suboxone may include:
- pain diarrhea
- leg restlessness
- cold symptoms or flu symptoms
These symptoms usually peak in intensity after approximately 2 days. They should gradually diminish after approximately 5 days. Many people feel lingering withdrawal symptoms for several weeks after stopping.